Pricey Dr. Roach: I’m 74 and in good well being aside from osteoporosis. I’m 5 foot, 3 inches tall and weigh 106 kilos, and have adopted a plant-based weight loss program for eight years. I take no medicines, stroll briskly every day and nonetheless work, however my calcium rating was 640. What’s occurring right here?
Pricey D.H.: Common train and a plant-based weight loss program are very efficient at decreasing the danger of coronary heart illness when mixed with discount of different danger elements, particularly smoking and blood strain, but in addition managing emotional stress, sustaining wholesome relationships and sleeping properly.
Nevertheless, life-style by itself will not be a assure in opposition to coronary heart illness or most cancers. If you find yourself residing a wholesome life and develop a medical problem, then it’s time to get analysis and maybe remedy.
The excessive calcium rating means that there are blockages within the arteries to your coronary heart. Whereas some specialists would suggest remedy (equivalent to a statin) at this level primarily based in your calcium rating, others suggest additional analysis. A excessive calcium rating doesn’t essentially equal blockages. It’s more likely, although, roughly doubling your danger of a coronary heart assault.
A danger rating is on the market that makes use of a coronary calcium rating to assist predict danger of coronary heart assault. You may calculate this at tinyurl.com/mesarisk. Utilizing the knowledge you gave me, your estimated danger of getting a serious coronary heart occasion is 14%, which is much above the same old really useful threshold for prescribing a statin. I like to recommend treatment remedy to an individual such as you, however you need to in fact proceed your wholesome life-style, which helps you a lot different methods, whether or not or not you resolve on a statin drug. The truth is, for those who had been consuming a much less nutritious diet, I think chances are you’ll have already got had a coronary heart assault.
Pricey Dr. Roach: Previous to and on the day of my first Pfizer COVID vaccine in January, I had been taking etodolac (Lodine) for osteoarthritis. Following my first vaccine I grew to become involved that the anti-inflammatory may have an effect on the vaccine’s effectiveness and searched in useless for info on this subject. I contacted my physician about my concern, and he urged I cease taking the treatment three days earlier than and after the second vaccine, which I did.
Am I strolling round with solely partial safety on account of the affect of getting taken the anti-inflammatories on the time of the primary injection?
Pricey R.Okay.: The discount in effectiveness in a vaccine resulting from taking an anti-inflammatory or Tylenol previous to the vaccine is theoretical, and primarily based solely on antibody research. The impact, if any, is prone to be small. The second vaccine causes the physique to make a a lot bigger variety of antibodies. Your second dose was not affected by any attainable discount from anti-inflammatory arthritis medication, so you haven’t any cause to fret.
Readers could e mail inquiries to [email protected]